Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 40, NWS Austin/San Antonio, TX

May 9, 2006Gillespie County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 9, 2006, 7:22 PM CDT for Gillespie County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2006, 7:22 PM CDT (00:22 UTC)
Expired
May 9, 2006, 9:15 PM CDT
In force
113 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 108 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4602 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 100025
FFWEWX
TXC171-100215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILLESPIE COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF FREDERICKSBURG

* UNTIL 915 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 10 MILES WEST OF  
  FREDERICKSBURG...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL
  MOVE OVER ALREADY SATURATED SOILS WHERE 1 TO 2 INCHES OF RAIN 
  HAS LIKELY FALLEN IN THE PAST 2 HOURS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE LUCKENBACH...WILLOW CITY AND
  LBJ STATE PARK

UP TO 3 INCHES OF RAIN IS POSSIBLE ALONG THE PEDERNALES RIVER AND 
ITS TRIBUTARIES OVER SOUTHERN GILLESPIE COUNTY. THIS INCLUDES THE 
COMMUNITY OF FREDERICKSBURG.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 3033 9909 3015 9922 3015 9860 3051 9858

$$
2 follow-up statements
000 
WGUS74 KEWX 100148
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
846 PM CDT TUE MAY 9 2006

TXC171-100215-
GILLESPIE TX-
846 PM CDT TUE MAY 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
GILLESPIE COUNTY...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
RAINS HAVE ENDED ACROSS GILLESPIE COUNTY. 

HOWEVER...LOW LYING AREAS AND SOME SMALL STREAMS MAY CONTINUE TO BE 
IN FLOOD FOR THE NEXT HALF HOUR OR SO DUE TO EARLIER RAINS. 

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU 
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 3033 9909 3015 9922 3015 9860 3051 9858

$$
000 
WGUS74 KEWX 100221
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 PM CDT TUE MAY 9 2006

TXC171-100230-
GILLESPIE TX-
920 PM CDT TUE MAY 9 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR GILLESPIE COUNTY...

RAINS HAVE ENDED ACROSS GILLESPIE COUNTY. AS A RESULT..THE FLASH 
FLOOD WARNING WAS LEFT TO EXPIRE. 

HOWEVER...THERE MAY BE SOME PONDING OF WATER IN LOW LYING AREAS FOR 
THE NEXT HOUR OR SO. 

LAT...LON 3033 9909 3015 9922 3015 9860 3051 9858

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:36 PM CDT, 46 minutes earlier.

Area forecast discussion, May 9, 6:36 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT TUE MAY 9 2006

.UPDATE...
HAVE UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH #322 FOR MUCH OF
SOUTH CENTRAL TEXAS AND THE EASTERN/CENTRAL HILL COUNTRY.

&&

.PREV DISCUSSION... (ISSUED 455 PM CDT TUE MAY 9 2006)

UPDATE...
STORMS BEGINNING TO FIRE ALONG DRYLINE OVER THE HILL COUNTRY. DUE
TO CAPES OF 2K TO 6K J/KG WILL ADD MENTION OF SEVERE TO THE
FORECAST FOR THIS EVENING.

PREV DISCUSSION... (ISSUED 408 PM CDT TUE MAY 9 2006)

DISCUSSION...
SHOWERS OR THUNDERSTORMS MAY STILL FORM NEAR DRY LINE VCNTY
EAGLE PASS TO LLANO AND MOVE NORTHEAST THIS EVENING SO WILL
CONTINUE CHANCE OF EVENING SHOWERS OR THUNDERSTORMS.  CONDITIONS
ARE STILL UNSTABLE ENOUGH FOR WIDELY SCATTERED CONVECTION TO
FORM IN THE EVENING.  BY WEDNESDAY...500 HPA TROF MOVES EAST
OF AREA AND COLD FRONT MOVES QUICKLY SOUTH. WILL SHOW LOW
POPS EAST PART OF CWA WEDNESDAY...MAIN EAST OF SAN ANTONIO
AND SOUTH OF INTERSTATE 10.

COLD FRONT COMING WEDNESDAY IS FAIRLY STRONG FOR MAY...SO WILL
CONTINUE TO MODERATE AFTN HIGHS FOR THURSDAY. DRY WEATHER IS
EXPECTED THURSDAY THROUGH SATURDAY. ANOTHER COLD FRONT IS
FORECAST TO COME THROUGH THE AREA SUNDAY...WITH ASSOCIATED
S/W TROF COMING FROM THE N AND NW. SHOWED CHANCE OF SHOWERS
WITH THIS PATTERN FOR SUNDAY. MEDIUM RANGE FORECAST SHOW 2ND
AND FINAL S/W TROF COMING MONDAY...THAT COULD SET OFF WIDELY
SCATTERED SHOWERS. THIS WILL CAUSE 2ND WAVE OF COOL AIR TO
SPILL OVER THE AREA FROM THE NORTH MONDAY. DRY WEATHER
IS FORECAST FOR TUESDAY AND WEDNESDAY OF NEXT WEEK WITH
WARM AFTERNOONS AND COOL AT NIGHT.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/18
Hazardous weather outlook, May 9, 5:39 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CDT TUE MAY 9 2006

TXZ171>173-183>194-202>209-217>225-228-101045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
539 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND TONIGHT AS A
DRYLINE AND AN UPPER LEVEL DISTURBANCE APPROACH FROM THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 10 EAST OF SAN ANTONIO ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY.

In the hours before

Local storm report, May 9, 6:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 S FREDERICKSBURG      30.24N 98.87W
05/09/2006  E1.00 INCH       GILLESPIE          TX   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL AND VERY STRONG WINDS.

&&

PM
Local storm report, May 9, 6:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 SE LLANO              30.70N 98.61W
05/09/2006  E0.88 INCH       LLANO              TX   LAW ENFORCEMENT

            NICKEL SIZE REPORTED SOUTHEAST OF THE CITY OF LLANO.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:14 PM CDTSevere Thunderstorm WarningEWXGillespie61 min
May 9, 7:31 PM CDTSevere Thunderstorm WarningEWXDimmit44 min
May 9, 8:13 PM CDTSevere Thunderstorm WarningEWXBlanco47 min
May 9, 8:16 PM CDTSevere Thunderstorm WarningEWXGillespie28 min
May 9, 8:26 PM CDTSevere Thunderstorm WarningEWXFrio34 min
May 9, 8:39 PM CDTSevere Thunderstorm WarningEWXHays66 min
May 9, 9:02 PM CDTSevere Thunderstorm WarningEWXBlanco43 min
May 9, 9:03 PM CDTSevere Thunderstorm WarningEWXFrio22 min
May 9, 9:16 PM CDTSevere Thunderstorm WarningEWXAtascosa18 min
May 10, 11:57 AM CDTRed Flag WarningEWXDimmit, Frio, Kinney, Maverick, Medina, Uvalde and 2 more6 hr
May 10, 3:02 PM CDTSevere Thunderstorm WarningEWXLavaca43 min
May 10, 3:18 PM CDTSevere Thunderstorm WarningEWXDeWitt42 min
May 10, 3:34 PM CDTSevere Thunderstorm WarningEWXLavaca41 min
May 10, 3:54 PM CDTSevere Thunderstorm WarningEWXDeWitt36 min
May 10, 4:15 PM CDTSevere Thunderstorm WarningEWXLavaca15 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.